Hail, Nicholas
- When
- April 30, 1:10 PM EST
- Where
- Nicholas County, Birch River
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 38.500, -80.750
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 30, 9:00 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1000 AM EDT WED APR 30 2003 ******************************************************************** 1000 AM EDT WED APR 30 2003 ...MORNING UPDATE DISCUSSION... NO UPDATE PLANNED THIS MORNING. WITH FRONTAL BOUNDARY LINGERING...CAN NOT RULE OUT CHANCE OF A SHOWER OR THUNDERSTORM THIS AFTERNOON. AS A RESULT...WILL KEEP LOW CHANCE POPS FOR THE DURATION. ALREADY THIS MORNING FROM 12 TO 13Z HAD A SMALL THUNDERSTORM POP UP IN RALEIGH COUNTY...AND EARLIER THUNDERSTORMS TRACKING ALONG WAYNE AND LINCOLN COUNTIES. WARM MOIST AIR WITH DEWPOINT IN THE 50S TO RIGHT AROUND 60 THIS MORNING. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/KF ******************************************************************** 310 AM EDT WED APR 30 2003 TIL 22Z THUR... 06Z SFC ANALY DEPICTS FRNTL BNDRY ACR CNTRL WVA THEN TRAILING WWRD THRU SWRN OH. AFT DAWN FRNT WL JUMP TO I-90 CORRIDOR LEAVING CWA IN WRM XCTR. CRRNT BLOB OF CONV ACR WRN KY AND NERN TN WL CONT TO WKN AS H2 AGEO WND DIV RELAXES AND SFC CONV ASSOCD WITH BAROCLINIC ZN MVS N. AGAIN ANOTHER TUFF CALL ON SKY CVR TDY AS SE FLO OVR MUCH OF FA. WL PLAY UP CLDS IN PRONE UPSLOPE COUNTIES AND SRN LLNDS WITH DEBRIS CI CANOPY LASTING MUCH OF THE MRNG. YET ANOTHER CHALLENGE TRYING TO DECIPHER WHICH AREAS R MOST SUSCEPTIBLE TO SCT CONV. FEEL IT WL BE IN TWO SPOTS ONE ALNG AND W OF THE OH RVR WITH UPR LVL JET MAX MVNG THRU AND MTNS WHERE UPSLOPE COMMENCES OVR SRN MTNS WHILE DIFFERENTIAL HEATING OCCURS FARTHER ACR NRN MTNS. BUOYANCY AND WND PROFILE THERE FOR MOD TO HVY RAINS WHERE STORMS DVLP...SOME PLACES CUD PICK UP A QUICK INCH. TNGT AND THUR MORE OF THE SAME WITH CONV GOING AWAY W/ LOSS OF SUN. ENUF OF A GRADIENT TNGT THAT FG WON/T BE AS BAD AS THIS MRNG...AGAIN IT SHUD BE ANOTHER WRM ONE W/ MID 50S TO LWR 60S FCST. THUR FRNT EASES CLSR...ALTHO SW WNDS DWNSLP FA AND DO A GUD JOB SUPPRESSING CONV OUTSIDE THE MTNS...STILL PLENTY OF LLVL MSTR TO TAP...HENCE TRW MENTION CONTS EVERYWHERE. GUID NMBRS ON TRACK FOR THE MOST PART TDY AND TNGT. FEEL OUTPUT A TOUCH HI ACR I-64 AREA WL SIDE WITH LWR NMBRS THERE. THUR FWC APPRS TOO WRM WITH 86 IN CRW. FIND THAT HARD TO ACHIEVE EVEN WITH A SW WND AS H8 TEMPS ONLY SUPPORT LWR 80S...THUS SIDED WITH MAV. THU NIGHT ON... ROLLING WITH MODEL CONSENSUS ON SLIGHTLY FASTER TIMING ON FRONT WARRANTS BRINGING IN POPS FROM THE WEST A LITTLE SOONER FRIDAY MORNING. ALSO RAISED POPS BY A DIME FOR FRIDAY TO GOOD CHANCE. STILL NOT CONCERNED FOR SEVERE THREAT THIS FAR EAST WITH THIS THOUGH GRAND AND A HALF CAPE SHOWN HTS AREA. WINDS FIELDS/LOW LEVEL MOISTURE FEED NOT VERY IMPRESSIVE AND PWS GET JUST OVER AN INCH. META HANGS FRONT UP OVER AREA SAT WHILE GFS SUITE CONTINUES TO DEPICT CLEAN FROPA BY 12Z SAT. THUS NOT MUCH CHANGE AT THIS POINT THOUGH COULD SEE LINGERING POPS SOME SOUTHERN SECTIONS INTO EARLY SATURDAY. OTHERWISE NO CHANGES DAYS 4-7. GFS IS A LITTLE FASTER ON FRONT MONDAY THOUGH EUROPEAN MODELS REMAIN SLOWER. CLOSE OR A SHADE BELOW ON THE NUMBERS. 99 / TRM ******************************************************************** 945 PM EDT TUE APR 29 2003 GFS YESTERDAY DID TAKE FRONTAL ZONE TOO FAR SOUTH. THE FAVORED ETA SEEMED BETTER. REMNANTS OF FRONT STILL IN CRW-HTS VCNTY ON DOWN THE OH RVR VLY AT 0130Z. HOPEFULLY WITH THE WEAK INFLOW IN THE LOW LEVEL TONIGHT...NO SHWRS POP UP IN THE MIDDLE OF THE NIGHT ALONG THIS FRONTAL ZONE. AT LEAST...DEBRIS CLOUDS SHOULD ADVECT EAST INTO WRN ZONES OVERNIGHT. RAISED MIN TEMPERATURES TONIGHT BASED ON DEW POINT GRADIENT REMAINING N OF PKB AND MGW. ALSO ADDED FOG OVERNIGHT TONIGHT ESPECIALLY WHERE THE RAINS FELL EARLY TUE MRNG WITH 500 TROF PASSING THRU...BUT FOG SHOULD EVAPORATE QUICKLY WED. HAVE A GOOD LAST DAY OF APRIL. BATTY ******************************************************************** 216 PM EDT TUE APR 29 2003 ...TONIGHT AND TOMORROW... VIS IMAGE SHOWING CONTINUE DECREASE IN CLOUD COVER ACROSS SOUTHEASTERN OHIO. AS FOR THE REST OF US...LOW LEVEL CLOUDS REMAIN FIXED...ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF WEST VIRGINIA. DO EXPECT MOST OF THESE CLOUDS TO SCATTER OUT BY LATE EVENING. AS A RESULT WENT A DEGREE OR 2 BELOW GUIDANCE VALUES OVERNIGHT. AS FOR WEDNESDAY...WARMER AIR WILL FLOW INTO THE REGION ON SOUTHERLY WINDS. HIGHS AROUND 80 ACROSS THE LOWLANDS WILL NOT BE OUT OF THE QUESTION. ALSO...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS REMAIN A STAPLE OF THE WORK WEEK. ...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... STILL LOOKING AT MAINLY DIURNAL SHRA/TSRA THROUGH THURSDAY AFTERNOON UNDERNEATH THE WARM SECTOR. BUMPED THE POPS UP TO 40 FOR THURSDAY AS MODELS ARE HITTING QPF A LITTLE HARDER AND BUFKIT SOUNDINGS SHOWING 1000-1500 J/KG OF CAPE FOR MUCH OF THE AREA. STILL NO ORGANIZING INFLUENCE SEEN FOR THESE STORMS AND SHEAR IS NOTHING SPECIAL. DECENT AGREEMENT BY GFS/ETA ON TIMING OF FRONT...BRINGING IT OUT OF CWA BY 12Z SATURDAY. DID NOT ALTER POP/WX GRIDS TOO MUCH HERE. CHANCY POPS STILL APPROPRIATE FOR NOW ON FRIDAY/FRIDAY NIGHT. DID TWEAK THE CLOUD GRIDS A BIT TO CLEAR OUT THE WEST A LITTLE SOONER FRIDAY NIGHT...IN BETTER AGREEMENT WITH ISC. MAV/MEX TEMPS LOOK GOOD IN GENERAL AND STAYED CLOSE. ...SATURDAY THROUGH NEXT TUESDAY... COOL AIR AND LOW LEVEL MOISTURE WILL AID IN KEEPING SOME CLOUDS BEHIND SYSTEM ON SATURDAY. HIGH PRESSURE SLIDES OVER THE REGION ON SUNDAY. WITH LIGHT WINDS AND DRY AIR OVER THE REGION...WILL GO BELOW GUIDANCE WITH SUNDAY NIGHT TEMPERATURES. WILL SLOW PRECIPITATION DOWN UNTIL LATE MONDAY INTO TUESDAY BASED ON NEW MODEL RUNS. KF/CL/RPY ********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-301500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY... ALTHOUGH MOST PLACES SHALL REMAIN DRY. ANY THUDNERSTORM THAT DEVELOPS HAS THE CAPABILITY TO REACH SEVERE LIMITS. MCMULLEN
The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346557.